Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 20, NWS Honolulu, HI

April 8, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 8, 2014, 6:07 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2014, 6:07 AM HST (16:07 UTC)
Expired
Apr 9, 2014, 3:16 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WWHW70 PHFO 081607
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
607 AM HST TUE APR 8 2014

...GUSTY TRADE WINDS TO CONTINUE THROUGH THIS EVENING...

HIZ014-015-026-090400-
/O.EXP.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
/O.NEW.PHFO.WI.Y.0020.140408T1607Z-140409T0400Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
607 AM HST TUE APR 8 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-081715-
/O.EXP.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
607 AM HST TUE APR 8 2014

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SUMMIT WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...THUS THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$
3 follow-up statements
105 
WWHW70 PHFO 081610
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
610 AM HST TUE APR 8 2014

...GUSTY TRADE WINDS TO CONTINUE THROUGH THIS EVENING...

HIZ014-015-026-090400-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-140409T0400Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
610 AM HST TUE APR 8 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
753 
WWHW70 PHFO 090140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE APR 8 2014

...STRONG TRADE WINDS WILL LINGER OVERNIGHT...

HIZ014-015-026-091600-
/O.EXT.PHFO.WI.Y.0020.000000T0000Z-140409T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
340 PM HST TUE APR 8 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH.
  THE STRONGEST WINDS WILL OCCUR OVER LANAI...AND ALONG THE WAIMEA TO
  KAWAIHAE CORRIDOR ON THE BIG ISLAND.

* TIMING...THROUGH 6PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
305 
WWHW70 PHFO 091316
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 AM HST WED APR 9 2014

...WIND ADVISORY CANCELLED...


HIZ014-015-026-091430-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-140409T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
316 AM HST WED APR 9 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WHILE WINDS WILL REMAIN GUSTY THROUGH THE MORNING...THEY HAVE
DECREASED BELOW ADVISORY LEVELS.

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 8, 3:30 AM HST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 8, 3:30 AM HST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE APR 8 2014

.SYNOPSIS...
A SHEAR LINE LINGERING AROUND THE CENTRAL PORTIONS OF THE ISLAND
CHAIN WILL KEEP ENHANCING SHOWERS ACROSS MOST WINDWARD AND MOUNTAIN
AREAS TODAY EXCEPT KAUAI. THE BREEZY TRADES WILL PUSH SOME OF THE
LARGER SHOWERS INTO LEEWARD LOCATIONS AT TIMES...INCLUDING THE
HONOLULU METRO AREA. DRIER CONDITIONS WILL BEGIN ESTABLISHING DURING
THE NEXT COUPLE OF DAYS AS HIGH PRESSURE NORTHWEST OF THE ALOHA
STATE INTENSIFIES. A VERY WEAK COLD FRONT WILL REACH THE ISLANDS BY
THE END OF THE WORK WEEK...WHICH WILL WEAKEN THE TRADES BRIEFLY.
HIGH PRESSURE BUILDS IN THE WAKE OF THE FRONT...BRINGING BACK BREEZY
TRADES BY LATE SATURDAY.

&&

.DISCUSSION...
SHOWER ACTIVITY ASSOCIATED WITH A DECAYING SHEAR LINE LINGERING
AROUND THE CENTRAL PORTIONS OF THE ISLAND CHAIN WILL CONTINUE TO
GRADUALLY DECREASE TODAY. RAIN IS MAINLY ANCHORED OVER WINDWARD
MOUNTAIN RANGES...WITH ACCUMULATIONS REMAINING LIGHT. AND WITH THE
BREEZY AND GUSTY TRADES CONTINUING TODAY...EXPECT SOME OF THE LARGER
SHOWERS TO BE BLOWN INTO LEEWARD LOCATIONS AT TIMES.

THE BREEZY TRADES ARE BEING DRIVEN BY A STRONG SFC HIGH PRESSURE
SYSTEM CENTERED TO THE NW OF THE ALOHA STATE. A WIND ADVISORY
REMAINS IN EFFECT FOR ENHANCED WIND SPEEDS OVER LANAI AND THE
KOHALA AREA OF THE BIG ISLAND THROUGH EARLY THIS EVENING. THE 12Z
SOUNDING DATA FROM LIHUE DEPICTS A DRIER AND STABLE AIRMASS ALOFT
OVER THE W HALF OF THE ISLAND CHAIN...WITH A STRONG INVERSION
AROUND 7500 FEET AND PWATS OF 0.75 INCHES. THE HILO SOUNDING DATA
DEPICTS MORE LINGERING MOISTURE AND A WEAKER INVERSION OVER THE E
PORTIONS OF THE ISLAND CHAIN. IN GENERAL...EXPECT PASSING
SHOWERS...WITH GENERALLY LIGHT RAIN...AND BREEZY CONDITIONS TO
CONTINUE TODAY.

FROM TONIGHT THROUGH THU NIGHT...THE AIRMASS ACROSS THE AREA
SHOULD BECOME DRIER AND MORE STABLE WITH WINDS BEGINNING TO SUBSIDE
BY LATE WED AS THE AFOREMENTIONED HIGH MIGRATES E AND WEAKENS.
LATEST GLOBAL MODELS DEPICT ANOTHER FRONTAL PASSAGE ACROSS THE
ISLANDS FOR THE UPCOMING WEEKEND...WHICH KEEPS LOOKING WEAKER WITH
EACH MODEL RUN. ASIDE FROM BRINGING A DECREASE IN WIND
SPEEDS...LITTLE OR NO SIGNIFICANT IMPACTS ARE EXPECTED OVER THE
ISLANDS WITH THIS FROPA WEATHERWISE. THE TRADES SHOULD THEN QUICKLY
BUILD BACK AND BECOME BREEZY BY LATE SAT AND INTO SUN.

&&

.AVIATION...
A COOLER DRIER AIRMASS BUILDS IN FROM THE NORTHWEST THROUGH 24 HOURS.
AND A WEAKENING SHEAR LINE EXITS TO THE EAST. VFR CONDS PREVAIL
ACROSS KAUAI AND OAHU THIS MORNING BUT TEMPO MVFR IN PASSING SHOWERS
WILL LINGER ACROSS WINDWARD PORTIONS OF ALL REMAINING ISLANDS
THROUGH MOST OF THE AFTERNOON. VFR EXPECTED AT ALL TAF SITES BY LATE
THIS EVENING.

BRISK TRADE WINDS PERSISTING THROUGH 24 HOURS AND BEYOND. WILL NEED
TO EXTEND AIRMET TANGO FOR LOW LEVEL TURBULENCE ACCORDINGLY.

UPPER LEVEL JET REMAINS OVER THE STATE BUT WILL SHIFT QUICKLY
NORTHEASTWARD NEXT 12 TO 18 HOURS. WILL LIKELY BE ABLE TO CANCEL
AIRMET TANGO FOR UPPER LEVEL TURBULENCE SOMETIME THIS AFTERNOON.

&&

.MARINE...
BREEZY TRADES CONTINUE TODAY AND KEEPING SURF HEIGHTS AT ADVISORY
LEVELS OVER EAST FACING SHORES...FOR WHICH A HIGH SURF ADVISORY IS
IN EFFECT UNTIL 6 AM HST WEDNESDAY.

A SMALL CRAFT ADVISORY FOR WINDS AND SEAS IS IN EFFECT FOR ALL
COASTAL WATERS THROUGH THIS AFTERNOON...AND CONTINUES FOR THE
TYPICALLY WINDIER WATERS AROUND MAUI AND THE BIG ISLAND THROUGH
THURSDAY MORNING.

A WEST-NORTHWEST SWELL IS DUE IN TO THE ISLANDS FRIDAY NIGHT...AND
WILL BRING BORDERLINE HIGH SURF ADVISORY CONDITIONS AGAIN TO THE
NORTH AND WEST FACING SHORES FRIDAY NIGHT AND SATURDAY.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...BEDAL

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.